Ask a Doctor and Get an Answer to Your Medical Question ASAP
Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.
This looks like Liver failure, what have the doctors stated about his current condition and what is their working diagnosis?
Please enter chat and use reply to respond.
Good Morning Dr Uzair He was recently put on another sodium and chlorate drip, but this has been stopped now. The doctors have stopped him taking any paracetamol and anti-sickness tablets and have said that he must ride it out. When the doctor gave the results of the biopsy, he said that it was due to the protein shakes he had been taking, but there should be no lasting damage to the liver. On the advice of the specialists in Birmingham, nothing else is being done, only to take bloods to monitor his levels and hopefully wait for the levels to go down. They are monitoring his fluid intake. However, no dietary suggestions have been made.
Okay, so they have not labelled this as complete hepatic failure and only acute hepatitis and are giving his liver rest.
It is good news that the progression has stopped, since, the insulting agent i.e., the protein shakes have been stopped. He is young and there is a very good chance that the liver will recover with supportive treatment.
Now, they will keep monitoring his liver function tests to gauge and chart the labs and the recovery trend.
Do you want to ask me any specific question or need any information about this situation?
Thank you Dr Uzair. Have you any idea how long they can let the levels be high, or can it go on for quite some time? Do you think there may be a chance the levels will go down? Do you think we should get more specialised, ie private treatment and he would receive more individual care? Have you come across a case like this before?
Many thanks Linda
Yes, I have come across cases of liver failure. It deserves specialized care in an intensive care unit (ITU) or a high dependency unit. If he is not receiving that kind of care, then you should get some specialized help. A hepatologist/ gastroenterologist specialized in Liver Disease, liver transplant surgeon and intensivist should be on his case and be working on it as a team. The levels can start to go down within 48 to 72 hours of supportive treatment, it is not important if the levels are being let to be high, as long as the trend is towards a decreasing one, different individuals respond differently and it is difficult to predict how long it will take the levels to remain out of the normal range, but the target is to get the levels down within the normal range in the first 5 to 6 days. Too rapid decent of the levels can also be harmful so the doctors bring them down slowly.
At this point in time his electrolytes should be monitored, liver functions should be monitored, he should be checked for pleural effusions, ascites, he should be given coagulation factors, platelets, ffps, cryoprecipitates, he should be given inotropic support if his blood pressure is not being maintained. A transplant team should assess him at this point and he should be on their list for an emergency transplant if required. All these things depend on what his condition is like and how is responding to the supportive treatment. As I said, the treatment here is always tailored according to the individual needs of every patient. He is young and everything should be done for him.
I am available for further queries, if you have any. Let me know.
Sorry for late response as I have been at the hospital. He is on a Gastroenterology ward and is under a specialist and team who deal with liver patients. They are under instructions from the more specialist hospital in Birmingham, who have this afternoon advised an infusion drip to protect the liver and hope will bring the levels down. They say they are doing everything Birmingham would do and Birmingham are quite happy for them to treat him at this stage. He is having all the checks and everything is okay except for the Bilirubin levels, and they are keeping a close eye on the clotting agent.
Just what is expected when treating a young life with a liver condition.
Thank you Dr Uzair. Do you think the prognosis is good, as you say given that he is young? Is it a slow process to recovery? He has been very unlucky in reacting to what many young men, and women, take today for fitness, and for whom don't have any effects. He was taking High Potency Formula Creatine Caps 700 mg as instructed, (ingredients: Creatine Monohydrate, Capsule Shell (GElatine), Anti-Caking Agents (Magnesium Stearate, Silicon Dioxide). Also Thermogen(ingredients:Thermogen Herbal Blend (Yerba Mate, Guarana Seed, Kola Nut), Gelatin (Capsule Shell), Magnesium Stearate
Herbal blends can often cause reactions with the liver and thus should be taken carefully. I think by the sound of the situation, the prognosis looks good and he will recover, if the doctors keep a track of his response the way they are and the multimodal treatment that is being employed here.
Do you have more queries?
Thank you for your optimism Dr Uzair. It is very frightening. He is such a big fit boy, and why he needed to take the stuff in the first place, I was never happy with. He has just qualified as a commercial pilot and I am praying that all his hard work won't have been in vein and that his career hasn't ended before it has begun.
That won't happen, it is always best to think positively, even in bad situations.
It was a pleasure to be of assistance, and let me know if you need to discuss any future concerns, you can find me on the website.
Please do leave a positive rating for the service.
The fact that he seems to be getting more yellow every day - does that mean his condition is worsening?
Its not the pallor that matters, that's just the initial symptom, bilirubin levels fluctuate during the during the day and patients often feel more discolored than at other times of the day, that is why it is important to see the labs (bilirubin levels) every day and sometimes, twice a day.
Many thanks Dr Uzair. I will consult you again as the days go on I'm sure.
.Sure, I shall be happy to help
Hello Dr Uzair
A week has passed and Callum continues to be monitored at Bangor Hospital through advice from Birmingham Hospital. Although all his organs are normal, the bilirubin levels remain high. There was a day last week when there was a significant drop, but then remained the same for a day or to, and went up again. It is all so worrying, especially as he feels so sick and is hardly eating. He feels fatigued, and just wants to rest to be rid of the feeling. He can be quite `perky' but there are times when he wants to sleep.
I did speak to a liver specialist at Birmingham Hospital and she sounded quite optimistic. She said although his liver was fine, it could take a very long time to recover and things would get worse before they get better, and that the corner hadn't been turned yet. She said they couldn't treat him with anything as the irritation to the liver has to heal naturally.
I am just so worried about the bilirubin levels being so high. Last week when they came down it was such a relief and we thought it would be the start of their decrease.
Do you think I should contact Birmingham Hospital again or do you think we should sit tight for the time being? I am also afraid it is going to get to a critical stage before they do something and maybe transfer him to Birmingham hospital, but Bangor hospital are doing everything they are advised to do.
Thank you Dr Uzair